Wyoming, 2020High Wind in Wyoming, November 15, 2020
November 15, 2020 · NWS RIW · 5 events in 4 counties and zones
A cold front swept across Wyoming and brought high winds to portions of west and central Wyoming. High winds ranged from 56 to 83 mph from Teton to Natrona counties.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across Wyoming and brought high winds to portions of west and central Wyoming. High winds ranged from 56 to 83 mph from Teton to Natrona counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 15, 2:53 AM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Nov 15, 2:53 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
253 AM MST Sun Nov 15 2020
.SHORT TERM...Today through Tuesday night
We will split the discussion between West and East of the Divide,
due to the contrast between these regions.
West of the Divide...After a break this evening, another wave is
moving into the area with snow breaking out again. This one does not
have quite the support as the one Saturday, but it will still have
an effect. Like yesterday's system, the steadiest snow will fall
toward the front end of the storm with the warm advection through
early afternoon. Low level flow then turns more west to northwest
and snow will become more orographically oriented with showers
and banding. Although there will be moderate levels of snow,
impacts should not be quite as bad as the previous system since
there will be somewhat less wind. In addition, it will be warmer
at times this afternoon and with temperatures possibly rising
above freezing at times in the valleys it could limit
accumulations a bit on paved surfaces. Amounts look reasonable,
so we made only minor tweaks. Some areas of the Tetons will likely
see some warning level amounts, but this would likely occur above
pass level and in places that want the snow. We did add Yellowstone
Park to the advisory as well, although mainly for the southern
portions of the park as amounts should drop off fairly quickly as
you move further northward.
Some snow showers will continue into Monday as well, although
they will end from south to north as the jet retreats to the north
as ridging builds into the area from the west. Snow will end
across the area by Monday night. Tuesday at this point looks like
the nicest day of the period, with ridging over the area and mild
temperatures. The next Pacific system will begin to approach the
area Tuesday night. However, most of the models have slowed the
progress of the next system and given the fast bias of most of the
American models with Pacific systems, we lowered PoPs to slight
chances for later at night. It would not surprise me to see any
snow hold off until Wednesday with this system.
East of the Divide...Like yesterday, the main concern here shifts to
wind. We will still have the potent 120 knot jet over the area.
However, the ability to mix the mid level winds to the surface looks
more limited today and the strongest 700 millibar winds will be in
the morning and then decrease as we head toward peak heating. They
will likely be stronger than guidance, but far short of warning
criteria. Even in areas that have warnings, it does not look as
windy as the past couple of days. A place like Wyoming Boulevard may
have a 60 mph wind gust, so we will leave them in effect for now.
The rest of the period should be more tranquil, as the jet shifts
to the north and ridging builds into the Cowboy State. The result
will be less wind and gradually warming temperatures, with some
of the warmer spots seeing high temperatures climbing into the 60s
on Tuesday. With southwest flow, there will continue to be a
gusty breeze in areas favored by this, like Casper. However, with
the jet far to the north, high winds are not expected at this
time.
.LONG TERM...Wednesday through Saturday
The pattern then changes Wednesday, as the ridge shifts over the
Upper Midwest and the flow aloft turns to the southwest. A longwave
trough over the EPAC/West Coast will weaken and fill, as it moves
onshore. The jet supporting this system will move over the region,
which could bring the next round of high winds. Likely areas will be
the Wind Corridor, including southern Lincoln County, as well as the
east slopes of the Wind River Mountains. Strong downsloping winds
could be possible here and impact the Lander Foothills. This system
will also bring the next round of Pacific moisture with it, mainly
impacting northwestern portions with light snow. The timing of the
associated cold front remains in flux, but snow levels look to drop
to 6000 feet through the afternoon. Expect this activity to continue
into Thursday, as the flow turns more zonal.
Breezy to windy conditions and cooler temperatures will continue
across the area Thursday, in the wake of the cold front. Strong
winds do not look likely, despite the core of the jet being
overhead. This will be a similar situation to today (Sunday).
Zonal flow will continue over the area, as the jet energy exits
eastward over the Northern Plains and Great Lakes. Overall,
conditions will be cool and dry across the Cowboy State. By
Saturday, a trough will strengthen and dig as it moves onshore over
CA. This system will come in phase Saturday, with a weak trough
moving over the Northern Rockies. Most of the impacts, however
will be over CYS's area.
&&
.AVIATION...For the 12Z TAFS through 12Z Sunday
West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals:
The heaviest snow will fall between 14Z and 19Z at KJAC, with IFR
conditions expected in heavier snow showers. KBPI and KPNA will
see snow showers and MVFR to occasional IFR ceilings and
visibility after 15Z, with snow showers lingering longer at KPNA.
Winds at KJAC and KRKS may gust to 30kt during the late morning
and afternoon. Frequent mountain obscurations can be expected
after 09Z. Snow should end by 06Z Monday for KJAC.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals:
VFR conditions will prevail through the forecast period. Strong
gusty winds will increase late this morning for KCOD and KCPR with
gusts to 40 to 50kts possible. KRIW may see a strong NW wind during
the afternoon for a few hours. Gusty winds diminish after 02Z.
&&
.FIRE WEATHER...
Another weather system will move into western Wyoming and bring
another round of snow through tonight and possibly into Monday.
Meanwhile, areas east of the Divide should remain mainly dry with
near normal temperatures. Breezy to windy conditions will again
develop with high winds possible from Muddy Gap through Natrona
County. However, winds do not look quite as strong as yesterday.
Relative humidity will remain above critical levels. Mixing and
smoke dispersal will range from poor in the west to good from
Sweetwater County through Natrona County.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 AM MST Monday for WYZ001-012>014-
023-024.
High Wind Warning until 6 PM MST this evening for WYZ019-020.
&&
SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Fisher
FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 15, 2:59 AM MST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
259 AM MST Sun Nov 15 2020
WYZ001>020-022>030-161000-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
259 AM MST Sun Nov 15 2020
...Winter Weather Advisories in effect for far Western Wyoming
through Sunday Night...
...High Wind Warning for southeast Fremont and Natrona counties
through this evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Snow will continue across the far western valleys and mountains.
Please see winter weather advisory for more information.
High wind is expected across southeast Fremont into Natrona County.
Please see the high wind warning for more details. Also strong
winds are possible in the Absarokas, Cody Foothills and eastern
slopes of the Wind River Mountains.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Wednesday and Thursday...A chance for snow across the far west.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.
TEAM RIVERTON
In the hours before
Special weather statement, Nov 15, 2:48 AM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
248 AM MST Sun Nov 15 2020
WYZ003-160100-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
248 AM MST Sun Nov 15 2020
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West winds 25 to 35 mph with gusts to 50 mph. Locally
higher gusts near Clark.
* WHERE...Cody Foothills
* WHEN...Today.
* IMPACTS...Mainly to transportation along Highway 120. There
could be control issues especially for light and high profile
vehicles, including campers and tractor trailers.
* ADDITIONAL DETAILS...Please keep two hands on your steering
wheel in case of a sudden, strong wind gust.
WYZ016>018-160100-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Including the cities of Dubois, Riverton, Shoshoni, and Lander
248 AM MST Sun Nov 15 2020
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West to northwest winds increasing to 20 to 30 mph with
gusts to 45 mph.
* WHERE...Wind River Basin and Lander Foothills.
* WHEN...Today, especially in the afternoon.
* IMPACTS...Mainly to transportation. There could be control
issues especially for light and high profile vehicles, including
campers and tractor trailers.
* ADDITIONAL DETAILS...Please keep two hands on your steering
wheel in case of a sudden, strong wind gust.
WYZ027>030-160100-
South Lincoln County-Rock Springs and Green River-Flaming Gorge-
East Sweetwater County-
Including the cities of Kemmerer, Cokeville, Rock Springs,
Green River, and Wamsutter
248 AM MST Sun Nov 15 2020
This is a special weather statement from the National Weather
Service Office in Riverton.
* WHAT...West winds increasing 25 to 35 mph with gusts to 50 mph.
The strongest winds are expected east of Rock Springs.
* WHERE...Sweetwater and southern Lincoln Counties
* WHEN...Today, with the strongest winds in the afternoon.
* IMPACTS...Mainly to transportation. There could be control
issues especially for light and high profile vehicles, including
campers and tractor trailers.
* ADDITIONAL DETAILS...Please keep two hands on your steering
wheel in case of a sudden, strong wind gust.
High Wind, Yellowstone National Park
- When
- November 15, 4:55 AM MST to 5:00 AM MST
- Where
- Yellowstone National Park forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
A measured 83 mph wind gust was recorded by the mesonet station UYDDX at 1 mile west of Grant Village in Yellowstone National Park.
High Wind, Natrona County Lower Elevations
- When
- November 15, 6:12 AM MST to 6:14 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A measured 62 mph wind gust was reported at the mesonet station WY61 I25-Hat Six, four miles southeast of Evansville, Wyoming.
High Wind, Natrona County Lower Elevations
- When
- November 15, 6:52 AM MST to 6:54 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
A measured 59 mph wind gust was reported by the mesonet station W47 2.1 miles southwest of Casper, Wyoming.
High Wind, Wind River Basin
- When
- November 15, 8:50 AM MST to 8:52 AM MST
- Where
- Wind River Basin forecast zone
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Mesonet station CAMW4, Muddy Gap, 7 miles southwest, reported a measured 72 mph wind gust.
High Wind, Bighorn Mountains Southeast
- When
- November 15, 10:47 AM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
A measured 65 mph wind gust was reported, 14 miles west-southwest of Buffalo, Wyoming at the SPKW4 mesonet station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, November 15, 20202 deaths · $520,000 · 51 kt wind · 23 events
- High Wind and Strong Wind in Ohio, November 15, 20201 death · $170,000 · 57 kt wind · 20 events
- Storm Surge and Coastal Flood in California, November 15, 20201 death · 3 events
- Lakeshore Flood and High Wind in Michigan, November 15, 2020$6.7 million · 56 kt wind · 18 events
- Lakeshore Flood and Damaging Winds in New York, November 15 to 16, 2020$1.2 million · 60 kt wind · 49 events
- High Surf in Washington, November 15, 2020$5.0 million · 1 event
- Damaging Winds in Pennsylvania, November 15, 2020$1.0 million · 50 kt wind · 30 events
- Coastal Flood in Washington, November 15, 2020$2.0 million · 1 event
- Damaging Winds in Maryland, November 15, 2020$121,000 · 60 kt wind · 47 events
- Damaging Winds and High Wind in Massachusetts, November 15 to 16, 20201 injured · $56,000 · 56 kt wind · 41 events
- High Wind and Strong Wind in Kentucky, November 15, 20202 injured · $210,000 · 51 kt wind · 4 events
- Damaging Winds in Ohio, November 15, 2020$165,000 · 57 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930416, 930426, 930428, 930422, 930423.